Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 26, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 25, 2020, 6:42 PM EDT for Columbus County, Robeson County, North Carolina. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2020, 6:42 PM EDT (22:42 UTC)
- Expired
- Sep 25, 2020, 6:55 PM EDT
- In force
- 13 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 70 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
616
WFUS52 KILM 252242
TORILM
NCC047-155-252315-
/O.NEW.KILM.TO.W.0026.200925T2242Z-200925T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
642 PM EDT Fri Sep 25 2020
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Southeastern Robeson County in southeastern North Carolina...
Northwestern Columbus County in southeastern North Carolina...
* Until 715 PM EDT.
* At 642 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Barnesville, or 14 miles northeast of Mullins,
moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Barnesville around 655 PM EDT.
Boardman and Evergreen around 715 PM EDT.
Other locations impacted by this tornadic thunderstorm include Orrum,
Marietta and Proctorville.
This includes US Route 74 between mile markers 370 and 381.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3435 7886 3432 7910 3438 7917 3443 7920
3453 7891
TIME...MOT...LOC 2242Z 248DEG 16KT 3438 7911
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SHK1 follow-up statement
636
WWUS52 KILM 252255
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
655 PM EDT Fri Sep 25 2020
NCC047-155-252305-
/O.CAN.KILM.TO.W.0026.000000T0000Z-200925T2315Z/
Robeson NC-Columbus NC-
655 PM EDT Fri Sep 25 2020
...THE TORNADO WARNING FOR SOUTHEASTERN ROBESON AND NORTHWESTERN
COLUMBUS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
LAT...LON 3435 7886 3432 7910 3438 7917 3443 7920
3453 7891
TIME...MOT...LOC 2254Z 248DEG 16KT 3440 7904
$$
SHKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 25, 4:29 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 25, 4:29 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 429 PM EDT Fri Sep 25 2020 .SYNOPSIS... Moisture from the remnants of Tropical Storm Beta and a disturbance aloft will combine to produce areas of showers and thunderstorms through tonight. Weak high pressure will settle into the area midday Sat through Sun with above normal temps and mainly dry weather. Showers and thunderstorms will increase Monday and especially Tuesday ahead of a strong cold front. Dry weather and below normal temperatures will follow for mid to late week period of next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Warm front has lifted to a Greenville, NC to Columbia, SC line and has pretty much stalled out. This places the majority of the FA within the warm sector. As a result, instability having increased by the time of this discussion, the mid-level s/w dynamics and even synoptic UVVS resulting from the FA being within the vcnty of the right rear quadrant of a 300mb jet max, as mentioned in the MPD 0796. Nevertheless, with PWs around 2 inches within the warm sector and capitalizing on the precip processes, will have a threat for heavy rain producing showers along with isolated/widely scattered tstorms for the remainder of this afternoon through late tonight. During the pre-dawn Sat hrs, pcpn from off the Atlantic will become more dominant from Cape Fear northward. And by Sat daytime morning, the majority of the pcpn will have moved northeast of the FA. QPF across the FA for this event, will run a widespread 1 to 1.5 inches. Some spin-ups noted on KLTX 88D, primarily in the low levels, could result in a few tornadoes and/or waterspouts over the adjacent Atl waters. Have continued to highlight both the heavy rain and localize flooding, and the severe potential in the Hazardous Weather Outlook. The mid-level s/w trof axis will swing NE-E of the FA early Sat, with some weak subsidence in it's wake. This will end the pcpn from this system. Enough instability develops Sat aftn, mainly along a weak sea breeze boundary or what's left of a the warm front. Did include low chance for convection. Sat night looks quiet with weak sfc high pressure across the FA. Min temps tonight may stay around 70, Sat night may see 65-70 range. Max temps Sat went at or a degree or 2 above guidance. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The period will begin with mid level ridging across the area but a dampening shortwave moving across the Tennessee Valley will make its presence short lived. At the surface weak high pressure will give way to a broad south to southwest flow keeping the area slightly unsettled through the period. The highest pops (low chance range) occur Monday as whats left of the shortwave moves across. Temperatures will be somewhat above climatology across the board. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Still some uncertainty with regards to the extended period. A potent shortwave will dive down into the upper Mississippi Valley with a piece of this energy breaking off and cutting off to the south. Both the GFS and ECMWF have this but the GFS is more progressive with the system and the cold front associated with the overall system moving across Tuesday night. The ECMWF is about a day slower. Maintained the pops extending into Wednesday late due to the uncertainty. Temperatures will be above normal ahead of the front and drop down to near or just a little below normal in the wake of the system whenever it occurs. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... The Cape Fear region is still lingering in overcast VFR, but MVFR is starting to overtake the area. Showers are becoming more widespread, as they enter stage left into the area. MVFR should dominate over the next several hours, with occasional IFR in heavier showers. Rain should taper off near the inland sites after 02Z, while lingering around the coastal sites into 03-04Z. Increasing confidence of seeing fog tonight, with restrictions going toward IFR and even LIFR inland, while being more MVFR at the coast. Guidance suggests fog lingering through the mid- morning hours of Saturday. Extended Outlook...VFR Saturday afternoon. MVFR to IFR visibility in radiational fog could develop Sunday morning. Otherwise, VFR conditions are expected going into early next week. && .MARINE... Tonight through Saturday Night... The tightened sfc pg between Atlantic sfc high centered well offshore from the Carolinas and the remnants of Beta moving across the Carolinas. This will result in SE-S winds around 15 kt across the local waters late this aftn thru early Sat morning. Winds will veer to the SSW-SW during Sat at 10-15 kt, dropping to 5 to 10 kt Sat night. Wind driven waves will become the dominate production of significant seas with periods ranging from 4 to 5 seconds. An underlying ENE swell at 9+ second periods will continue to degrade during this period. An ESE-SE swell at 7 to 9 second periods, associated/produced by an inverted sfc trof moving along the periphery of the Atlantic high, could mix in with wind waves come Sat or Sat night. Will keep seas elevated 3 to 5 ft tonight through Sat night, with the main effects from this swell felt from Cape Fear northward. Sunday through Wednesday... Conditions for the coastal waters look decent through the period. Initially a southeast onshore flow will be in place for a couple of days with wind speeds ten knots or less. A cold front moving across mid week will shift the flow offshore but not necessarily strong as the cold air advection isn't too impressive. Speeds will increase to a range of 10-15 knots however. Significant seas will be 2-3 feet early increasing to 2-4 feet late. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...DCH NEAR TERM...DCH SHORT TERM...SHK LONG TERM...SHK AVIATION...IGB MARINE...DCH/SHK
Hazardous weather outlook, Sep 25, 3:12 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 312 PM EDT Fri Sep 25 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 261915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 312 PM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. A few thunderstorms late this afternoon into the early evening will have the potential to produce an isolated tornado or damaging wind gusts. In addition, heavy rain may produce localized flooding conditions late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ110-261915- Coastal Brunswick- 312 PM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. A few thunderstorms late this afternoon into the early evening will have the potential to produce an isolated tornado or damaging wind gusts. In addition, heavy rain may produce localized flooding conditions late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ106-108-261915- Coastal Pender-Coastal New Hanover- 312 PM EDT Fri Sep 25 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. A few thunderstorms late this afternoon into the early evening will have the potential to produce an isolated tornado or damaging wind gusts. In addition, heavy rain may produce localized flooding conditions late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ054-056-261915- Coastal Horry-Coastal Georgetown- 312 PM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. A few thunderstorms late this afternoon into the early evening will have the potential to produce an isolated tornado or damaging wind gusts. In addition, heavy rain may produce localized flooding conditions late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ250-252-254-256-261915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 312 PM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Small Craft Advisory conditions possible late Tuesday next week and sporadically through the mid to late week period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
In the hours before
Special weather statement, Sep 25, 3:49 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Wilmington NC
349 PM EDT Fri Sep 25 2020
SCZ054-058-252030-
Coastal Horry SC-Central Horry SC-
349 PM EDT Fri Sep 25 2020
...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL HORRY COUNTY UNTIL 430
PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barefoot Landing Area Of North Myrtle Beach, or over North Myrtle
Beach Airport, moving northeast at 10 mph. Funnel cloud possible
with weak rotation in storm.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
North Myrtle Beach, Little River, North Myrtle Beach Airport, Wampee,
Brooksville, Cherry Grove Beach, Barefoot Landing Area Of North
Myrtle Beach, Briarcliffe Acres, Atlantic Beach and Sea Coast Medical
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3381 7885 3391 7874 3396 7867 3385 7854
3385 7858 3380 7872 3375 7880
TIME...MOT...LOC 1948Z 227DEG 11KT 3381 7876
VAOLocal storm report, Sep 25, 3:54 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
354 PM EDT FRI SEP 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TORNADO 5 ENE MYRTLE BEACH 33.73N 78.83W
09/25/2020 HORRY SC SOCIAL MEDIA
TIME APPROXIMATE BASED ON RADAR AND REPORT LOCATION.
RELAYED VIA TWITTER.
&&
EVENT NUMBER ILM2000228
MKSpecial weather statement, Sep 25, 5:21 PM EDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Wilmington NC 521 PM EDT Fri Sep 25 2020 NCZ087-099-SCZ017-024-033-252215- Robeson NC-Columbus NC-Marion SC-Marlboro SC-Dillon SC- 521 PM EDT Fri Sep 25 2020 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN ROBESON...NORTHWESTERN COLUMBUS...DILLON...NORTH CENTRAL MARION AND SOUTHEASTERN MARLBORO COUNTIES UNTIL 615 PM EDT... At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over Oak Grove, or 9 miles southwest of Dillon, moving east at 25 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Dillon, Fairmont, Latta, Lake View, Sellers, Hamer, Brownsville, Oak Grove, South Of The Border, Barnesville, Bingham, Floydale, Kemper, Little Rock, Marietta, Proctorville, Mcdonald, Orrum and Mcleod Medical Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3434 7894 3425 7956 3442 7962 3461 7903 TIME...MOT...LOC 2120Z 254DEG 21KT 3436 7951 SHK
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:45 PM EDT | Areal Flood Advisory | ILM | Robeson | 2 hr |
| Sep 25, 5:30 PM EDT | Areal Flood Advisory | ILM | Bladen, Columbus, Robeson | 3 hr |
| Sep 25, 6:14 PM EDT | Tornado Warning | ILM | Robeson | 31 min |
| Sep 25, 6:57 PM EDT | Special Weather Statement | ILM | Columbus | 63 min |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.